Kansas, 2003

Hail in Kansas, June 13, 2003

June 13, 2003 · NWS DDC · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 12, 2:13 PM CST, 9 hours 57 minutes earlier.

Area forecast discussion, Jun 12, 2:13 PM CST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
313 PM CDT THU JUN 12 2003

DAYS 1-2...

FORECAST DECISION FOR TONIGHT IS ONCE AGAIN SEVERE POTENTIAL, WHERE
IT MAY OCCUR AND HOW HIGH TO GO WITH POPS.

THE LATEST SWODY1 SHOWED SLIGHT RISK OVER ALL OF CWA WITH AN AXIS
OF HIGHER RISK FROM ABOUT MEADE TO DIGHTON AND WESTWARD.  WILL GO
WITH A GRADIENT WEST TO EAST OF 50 TO 30 POPS, AND MENTION POSSIBLE
SEVERE IN THE WESTERN 2/3RDS OF CWA.  STORMS SHOULD FIRE/MOVE IN
FROM THE WEST, WHERE THE MOST WARMING HAS BEEN GOING ON UNDER SOLAR
RADIATION. CLOUDS HAVE BEEN SLOWER TO ERODE IN THE EAST, BUT
MOISTURE-LADEN AIR SHOWING DEW POINTS IN LOWER 60S FROM P28 TO HYS
AT 19Z. THERE SHOULD BE PLENTY OF UNSTABLE AIR TO TAP ABOVE THE
85OMB LEVEL, HOWEVER SHEAR PROFILE IS NOT FAVORABLE FOR
TORNADO-GENESIS. HAIL SHOULD BE THE BIGGEST HAZARD, WITH A FAIRLY
LOW 12Z WBZ OF 9,400 FT. WITH SURFACE HEATING GETTING A SLOW START
TODAY, DO NOT EXPECT ANY STORMS IN CWA BEFORE ABOUT 23Z OF SO,
BEGINNING IN THE WEST.

LOOKING AT THE MODELS, THE NGM AND ETA ARE GOING GANGBUSTERS WITH
PRECIP, FORMING AN MCS OVER NORTHERN COLORADO TONIGHT AND BRINING
IT SOUTHEAST INTO CWA BY 18Z ON FRIDAY. THE SLOW MOVING AVN SEEMS
IN BETTER AGREEMENT WITH THE CURRENT ATMOSPHERE, AS THE UPPER FLOW
OVER KANSAS AT 12 WAS ONLY THE 30-40KT RANGE. SOUTHERN UPPER JET
COMING EAST ACROSS S. AZ AND NM WILL CONTINUE TO BRING WAVES ACROSS
TO OUR SOUTH, WHILE THE DEVELOPING UPPER TROUGH WEST OF BRITISH
COLUMBIA WILL DEEPEN AND SHOOT SMALL SCALE WAVES OUR WAY IN WEAK
NORTHWEST FLOW. WILL KEEP CHANCES OF SHRA/TSRA THROUGH SATURDAY,
TAPERING OFF TO 30/20 POPS ON SATURDAY AFTERNOON. PRECIPITABLE
WATER PROGS PUT UP TO 2 INCHES ACROSS THE SOUTHERN CWA, WITH AROUND
1 INCH ACROSS NORTHERN COUNTIES, FROM NOW THROUGH SATURDAY.

COOLER MAX TEMPS SEEM JUSTIFIED WITH PLENTY OF CLOUDS AND
SCATTERED PRECIP. LOWS WILL LIKELY VARY QUITE A BIT DEPENDING ON
WHERE PRECIP FALLS.

DAYS 3-7...

BIG CHALLENGE IS GUESSING WERE THE CLOSED SYSTEM WILL BE BY THIS
PERIOD. MODELS HAVE ADVERTISED FOR SOME TIME THAT A SYSTEM WOULD
CLOSE OFF IN THE MID/UPPER LEVELS BY THE WEEKEND ANYWHERE FROM THE
CENTRAL PLAINS TO THE LOWER MISSISSIPPI VALLEY.  EACH MODEL RUN
(GFS, UKMET, ECMWF) HAVE PUT THE FEATURE FARTHER WEST AND
DIAGNOSTICS WOULD SUPPORT THIS NOTION.  GFS AND UKMET ARE SIMILAR.
HOWEVER, THERE IS JUST NO WAY TO PREDICT EXACTLY WHERE THE FEATURE
WILL END UP. ANY MCS ACTIVITY TONIGHT OR TOMORROW WILL SURELY PLAY A
ROLE IN EVENTUAL LOCATION.  ALL BEING SAID, I DO FEEL THAT SOME SORT
OF CYCLONIC TURNING WILL BE VERY NEAR THE CWA AND WITH ABUNDANT
SURFACE MOISTURE AND AN UPSLOPE COMPONENT, THERE SHOULD BE AT LEAST
SMALL POPS IN THE FORECAST THROUGH SUNDAY.

SYSTEM SHOULD BE FAR ENOUGH REMOVED BY MONDAY THAT WE SHOULD SEE A
FEW DAYS OF LARGE SCALE DESCENT/SUBSIDENCE AND SURFACE WARMING.
NEXT WEEK SHOULD BE MUCH QUIETER ALTHOUGH I DID LEAVE POPS IN FOR
WEDNESDAY.  LATE EVENING/OVERNIGHT CONVECTION CHANCES SHOULD RETURN
BY THE END OF THE WEEK.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 61 83 62 81 / 40 50 50 30
GCK 58 83 61 81 / 40 50 50 30
EHA 59 85 62 82 / 50 50 50 30
LBL 60 84 63 82 / 50 50 50 30
HYS 61 82 63 80 / 30 30 30 30
P28 65 86 65 83 / 30 50 50 30

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

12/07
Hazardous weather outlook, Jun 12, 4:00 AM CST, 20 hours 10 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANGE FOR THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AND INTO THE EVENING, MAINLY EAST OF A LIBERAL TO JETMORE
TO HAYS LINE.  THE THUNDERSTORMS COULD BECOME SEVERE, WITH HAIL UP
TO AN INCH IN DIAMETER AND WIND GUSTS OVER 60 MILES PER HOUR.
FOR MORE WEATHER INFORMATION, PLEASE CHECK OUR WEBSITE AT:
www.crh.noaa.gov/ddc

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT, ALONG AND EAST
OF THE DEFINED AREA.

26

The radar

The Dodge City radar (KDDC), 135 km away, was scanning. The volume nearest the first event began at 06:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grant

When
June 13, 12:10 AM CST
Where
Grant County, 8 mi SW of Ulysses
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.500, -101.467

Hail, Grant

When
June 13, 12:18 AM CST
Where
Grant County, Ulysses
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -101.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363892, 5363893.